Jump to content
ACN Latitudes Forums

OK, all you smart people


Recommended Posts

So, Allie has been doing really awful lately with the fight or flight meltdowns and aggression. Plus its been 2 weeks since she's slept through the night.

Saw her psychiatrist @ 1 1/2 weeks ago. I've been praying and praying what to do about this and have felt led to get her off lamictal, thinking maybe what she's having is side effects now that her immune system is healing. I had her reduced to a relatively low level. The psychiatrist did not think we should try taking her off of lamictal until she is stable, and rx'd depakote as an add on + melt in your mouth risperdal for quick recovery with those F or F episodes. I have not filled those scripts yet...and still feeling like I need to X the lamictal (inspiration from God?).

 

So this morning, for the 1st time in weeks, she did not wake in the wee hours. She didn't get up until about 9:30, and instead of coming in to attack me to get me up, she was just happily playing in her room. So....since she was already @ 4 hours late on her lamictal and happy, I just decided to see what happens if I don't give it. She has been happy and calm all day (so far). I haven't even needed to give her ibuprofen. Still really stuck on her computer (but she's been for the last few weeks anyway). So then I checked online for info on lamictal withdrawal, and its bleepin' SCARY!!! So, now I don't know if I should go ahead and give her a 1/2 dose to prevent all those withdrawal symptoms, or just deal with them if/when they happen. I do have some benzos to help her through if needed. I'm afraid giving her 1/2 dose will end this nice little respite we're having.

 

Any ideas or advice? How do we know when its time to stop the meds that were treating symptoms? I mean if the PANDAS treatment is working the symptoms that we were treating w/ lamictal should be resolving, right?

Link to post
Share on other sites

Hi Peg

 

Dan ended up in the hospital when we tried lamictal 3 yrs ago.I hear its a good med but he was one of the ones whos allergic to it.

If you think her behavior is better off lamictial than on then theres no decision to be made.

Have you spoken to the dr about celebrex???If the ADVIL WORKS see if the immunlogist will let allie try it.I cant tell you how its helping danny.

 

Melanie

Link to post
Share on other sites

Hi Peg

 

Dan ended up in the hospital when we tried lamictal 3 yrs ago.I hear its a good med but he was one of the ones whos allergic to it.

If you think her behavior is better off lamictial than on then theres no decision to be made.

Have you spoken to the dr about celebrex???If the ADVIL WORKS see if the immunlogist will let allie try it.I cant tell you how its helping danny.

 

Melanie

Hey, Mel! Allie's been on lamictal for @ 3 years. I can't say its been a bad med for her. Its just that lately things have been getting worse and she's not responding very well to PANDAS treatment like she has in the past...so, I thought maybe we should try tinkering w/ meds. Just that I wanted to go in the opposite direction that her psych wanted to go. I'm wondering if the headaches were caused by the lamictal, too. So far NO ibuprofen needed today, and I've been giving lots over the last 2 weeks! Don't want to go to celebrex unless the ibuprofen isn't cutting it anymore. Her ped. sent her to pain management a few months back, and I think he was hoping they would suggest celebrex for her and then he'd have no problem prescribing it. They did nothing but said talk to the psychiatrist about it. :(

Link to post
Share on other sites

Peg-This isn't directly related but along the same lines.... When we did the steroid burst "test" pre-ivig, I had to start backing off my dd psych-med cocktail because as the burst started to work, the meds no longer had the same effect. Dr. K told me "It was not the brightest idea of our lifetime" but psych meds are a very delicate balance and underlying improvement could render them no longer effective or worse-have a negative impact,

Link to post
Share on other sites

Peg-This isn't directly related but along the same lines.... When we did the steroid burst "test" pre-ivig, I had to start backing off my dd psych-med cocktail because as the burst started to work, the meds no longer had the same effect. Dr. K told me "It was not the brightest idea of our lifetime" but psych meds are a very delicate balance and underlying improvement could render them no longer effective or worse-have a negative impact,

Yes, that's what I mean! And how in the world, w/ PANDAS causing so many psych symptoms, how can you ever tell that its now the meds that are causing the psych problems and not the PANDAS?

Link to post
Share on other sites

Peg... sorry, I am not familiar enough with the Lamictal to weigh in on that one; but ... as for the benzos... Ativan made dd11 worse and a Ped Neuro confirmed that the benzos can do that - for some kids, so hopefully, not yours, but wanted to mention. He said to put her on Risperdal, which for our dd, has been helpful.

 

Also wanted to add that I'm really glad you had a good day today.

Link to post
Share on other sites

Peg... sorry, I am not familiar enough with the Lamictal to weigh in on that one; but ... as for the benzos... Ativan made dd11 worse and a Ped Neuro confirmed that the benzos can do that - for some kids, so hopefully, not yours, but wanted to mention. He said to put her on Risperdal, which for our dd, has been helpful.

 

Also wanted to add that I'm really glad you had a good day today.

Well, Allie is no stranger to valium...good track record there. No stranger to risperdal, either, but it sure is a double edged sword for her. Helps in the short term, but the wearing off is brutal.

Link to post
Share on other sites

Really? Wearing off of Risperdal? ugh... should it be tapered slowly, like some of the others? dd11 is on 0.25 mg twice daily, so a total of 0.5 mg a day... we do have a script for 0.5 mg prn when she rages... have only used it a couple of times.

Link to post
Share on other sites

Really? Wearing off of Risperdal? ugh... should it be tapered slowly, like some of the others? dd11 is on 0.25 mg twice daily, so a total of 0.5 mg a day... we do have a script for 0.5 mg prn when she rages... have only used it a couple of times.

I can only speak to Allie's experience. I'm sure that it varies from person to person, and your child is on a very low dose, so no taper should be necessary.

Link to post
Share on other sites

My son has been on lamictal for nearly a yr now. Prescribed before we knew about PANDAS. He was diagnosed w/ Intermittent Explosive Disorder. Well, that certainly fit. Now, he has no explosions after abx treatment. I have been considering weaning him off lamictal. I spoke to his psychiatrist about it and we may do it this summer. I'd be very careful about going cold turkey w/ something like lamictal. I'd really try and wean from it. Lamictal did keep my son from all out raging but he would still be very aggressive and irritible. Abx took that all away.

Link to post
Share on other sites

First, glad you're having a good day! Second, if you're going on the 4 hour mark and you see no signs of withdraw, that may mean she will not expereince withdraw. Wouldn't it be out of her system by then and if she needed it, I would think her body would be craving it by the 4 hour mark. May be wrong, but just a thought.

Link to post
Share on other sites

First, glad you're having a good day! Second, if you're going on the 4 hour mark and you see no signs of withdraw, that may mean she will not expereince withdraw. Wouldn't it be out of her system by then and if she needed it, I would think her body would be craving it by the 4 hour mark. May be wrong, but just a thought.

Lamictal is a strange drug- the manufacturer puts the half life at anywhere from @ 8 hours to a week! And levels seem to be affected by everything- other meds, hormone shifts(female stuff), illness, just everything!

Link to post
Share on other sites

Oh fantastic, Peg!!!!

 

What great news! You made my night!

 

Ironically, I once figured out how much better my dd would do off a particular psych med because she had a stomach virus and couldn't keep it down for a couple days. Turned out to be a blessing in disguise.

Link to post
Share on other sites

That is so awesome, peg, i'm happy for you.

It's so crazy that we are put in the place of having to make these decisions for our kids...but your intuition is good and you're doing a great job managing all that stuff, regardless of how scary it feels to make a change like that.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...